Mayo Clinic Connect
Hello! I have Long QT Syndrome and I have a defibrillator implanted in my side. Water triggered my cardiac arrest both times. I just wanted to reach out and try to connect with others who share this same condition as myself.
Liked by Teresa, Volunteer Mentor, penn1023
Hello, @cheymallery, and welcome to Mayo Clinic Connect. I moved your post to the Heart Rhythm group, as I thought it would be beneficial for you to connect with others here.
Here is some Mayo Clinic information about Long QT, https://mayocl.in/2Itwnl1.
I’d like to introduce you to some other members who've talked about Long QT syndrome in hopes that they will share some of their own or loved ones' experiences with diagnosis, triggers and defibrillators. Please meet @lilkeilty07 and @pammiegapeach; our mentors, @hopeful33250, @johnbishop and @predictable; and the moderator of the Heart Rhythm group, @kanaazpereira.
@cheymallery, how have things gone with the defibrillator?
Liked by John, Volunteer Mentor, Teresa, Volunteer Mentor
Jump to this post
Thank you so much I really appreciate it! I've had it for a little over a year. It's interesting to learn about but annoying at times to have crammed in your side. Clothing often irritates it and squeezes my ICD more into my ribcage. Other than that I've been lucky enough to not get shocked yet.
Liked by John, Volunteer Mentor, Teresa, Volunteer Mentor, Lisa Lucier, Connect Moderator
Thanks for tagging me @lisalucier. Hi @cheymallery, I would like to add my welcome with Lisa's. My daughter has Long QT syndrome also and had a subcutaneous ICD implanted at Mayo Clinic a few years back. She had multiple episodes of the ICD triggering when it should not have and it was quite scary for her — knocked her off her feet. They made some software/programming type adjustments but it still triggered with false positives. She finally made the decision to have it removed and not go back on beta blockers which caused other problems for her. With much back and forth with her doctor, she decided to go with their recommendation for a pacemaker a couple of years ago and it has worked well for her. From what she has told me is that there are several types of Long QT and I'm not able to remember which one she has. I do remember her having the same comments that you stated about clothing sometimes squeezing the ICD into her ribcage. I'm glad that your ICD is working well for you.
Liked by Lisa Lucier, Connect Moderator
In 2015 my daughter had an electrolyte imbalance from being sick with the flu, her magnesium and potassium levels depleted, she went into Vtach, she has 4 heart defects from birth and is on her 5th pacemaker, so going into Vtach was really surprising, she was air lifted to our LG hospital, and air lifted again to Boston Children's Hospital, she has a subcutaneous iced for long at, it is between her skin and muscles under her arm, it is much too big for her 95 on frame, and is knocking her shoulders off, she wants it out, she said she would rather live 4 months of quality life than 4 yrs, of pain
My daughters ICD has shocked her 13 times after a doctor gave her tamiflu for a severe cold, created rhythm problems, she wants the pacemaker/defib all in one unit.
Liked by John, Volunteer Mentor
Hello @suebe, Welcome to Connect. Thank you for sharing about your daughter's struggle with the S-ICD. I can relate to your situation. My daughter was pretty much the same with the ICD when she kept getting shocked. She just wanted it out and didn't care. The beta blockers had an adverse affect on her so she also wasn't going to go back on them. She was ready to just go back to the way it was before the S-ICD implant even though I wasn't happy about it nor was her doctor. He finally convinced her to go with the pacemaker. She didn't want to go with the one with defibrillator because she was afraid of getting shocked again.
Liked by Teresa, Volunteer Mentor
Hello @cheymallery and @suebe
While I have some electrical problems with my heart, Long QT Syndrome, has not been one of them. I can certainly understand your frustration, however, with the cure for heart problems sometimes seeming worse than the original problem. I found that true with finding the right beta blocker that did not have too many side effects.
Please know that second opinions are always very important and certainly an option to you. Have you both sought out second opinions?
I look forward to hearing from you again.
Liked by John, Volunteer Mentor, Lisa Lucier, Connect Moderator
It is extremely nice to meet all of you. Also, thank you for sharing your stories. I have KNCQ1 which is the type that effects potassium. Growing up, I showed signs of LQT, however, all of the signs were mistaken for other issues. One huge issue that followed after my diagnosis and start of treatment is depression. The first beta blocker I was put on actually intensified it. My doctor then also put me on anxiety medication which ALSO intensified my depression. I switched to a new one and now I just feel so emotionless. I honestly miss who I was before all of this happened. I'm 21 years old and all of my friends are afraid to do anything with me because they don't want anything to happen to me on their watch (I can totally understand). I feel like the "pain" is more emotionally than it is physically.
@cheymallery, my daughter who is 30 now had the same issues with every medication they tried to use for the Long QT. She has Long QT type 2 It was heartbreaking for me as dad trying to help her through the depression caused by the beta blockers. It took me awhile to realize it was the drugs causing it. Same thing with the anxiety meds. She told them she wasn't going to take them anymore which is when the subcutaneous ICD came into the discussion and she had one implanted. At first it was like magic for her but then the shocks came from the false positives and would knock her down. After the first few they started tweaking the programming but nothing they were able to do stopped it from happening so she made the decision to remove it. She tried the beta blockers again but stopped them because she was falling back into the anxiety and depression again. That concerned me because I knew she needed something so I was happy when the doctor convinced her to get the pacemaker without the defibrillator so that she could be monitored. I think that's been a couple of years now and she's back to running 5Ks with her friends and living a normal life.
I would keep asking questions and learn as much as you can about any medication you are taking. Then discuss any problems you are seeing with your doctor and see if there are other options available for you.
Liked by Teresa, Volunteer Mentor, Jamie Olson
@cheymallery I sounds as if your physical problems have isolated you and that is very sad and difficult. Are there any support groups in your area for those who have chronic illnesses? Perhaps you could contact the American Heart Association and see what they might offer you? Here is their website, http://international.heart.org/en and http://www.heart.org/HEARTORG/Conditions/Arrhythmia/AboutArrhythmia/Conduction-Disorders_UCM_302046_Article.jsp#.Wzde2tJKiM8
I hope to hear from you again,
I was recently hospitalized because of A-Fib and during that stay found out I have Long QT. I had never heard of it before but now know that it can cause sudden death. Can anyone tell me anything they have experienced. I thought I was tough after my aneurysm diagnosis and then A-Fib but now another area thrown into the mix has me kind of rattled. I am sure there are more people out there. I will be seeing my cardiologist next week and Mayo has a lab just for Sudden Death Arrhythmia but I want a "living with" perspective.
I am currently reading a book "DEATH by prescription" by Terrence Young. I am not that far into it but they have mentioned Long QT and the man's daughter died after taking Prepulslid for throwing up and bloating. He blames the drug. Stay away from that drug if it is still on the market.
Liked by penn1023
Does anyone out there have prolonged QT
I have just an ER visit. That pointed this out to me. Now I am concerned if both my statins and antidepressants are safe to keep taking
Hello @janet26. You may notice I moved your discussion and combined it with a similar one titled, "Long QT Syndrome." I did this so members who were already discussing this similar topic would see your post and have a chance to respond. Members like @lynnw and @cheymallery have talked about QT syndrome in this discussion previously.
@janet26, are you comfortable sharing what the physician's who discovered your QT to you had to say about your statins and antidepressants? Have you had a chance to talk with a pharmacist about your concerns with your medications in regards to your new diagnosis?
Thank you. I was in emergency for chest discomfort, that wasn’t going away over a few days. They ran a no. Of tests and said they did not feel I was having a heart attack, and suggested I just follow with Dr. so a few days later my Dr, had a locum in and she called me in, and told me that the ECG done showed this prolonged Qt wave. I was on escitalpram and she sent me on my way . I went to refill the prescription and happened to mention to the pharmacy that I had just been told about this Qt thing and asked ,is this medication safe. They said you should likely go back to your Dr. so… here I am waiting for a return appointment
My google research has me a little concerned. I was told it’s 490 (.?)
I am wondering if the statin I am on and antidepressants can cause this, will it go away if they are stopped?
version 184.108.40.206.9.3Page loaded in 1.996 seconds